E-ISSN: 1309-5749 | ISSN: 1018-8681 | Contact
A case of cardiac arrest and cardiomyopathy associated with clozapine use
1Ataturk Chest Diseases and Thoracic Surgery Training and Research Hospital, Department of Psychiatry, Ankara - Turkey
2Selcuk University Faculty of Medicine, Department of Psychiatry, Konya - Turkey
Dusunen Adam The Journal of Psychiatry and Neurological Sciences 2021; 3(34): 309-312 DOI: 10.14744/DAJPNS.2021.00150
Full Text PDF

Abstract

Clozapine is an atypical antipsychotic with proven efficacy in treatment-resistant schizophrenia. However, some possible side effects of clozapine limit its use. Cardiomyopathy is a rare, but potentially fatal, side effect. Presently described is the diagnosis and treatment of a case of cardiomyopathy associated with clozapine use. The patient was 40 years old with a 17-year history of schizophrenia. Cardiomyopathy was diagnosed 15 months after the initiation of clozapine treatment. The presence of dilated cardiomyopathy and pleural effusion was confirmed with echocardiography. Cardiopulmonary arrest led to treatment in the intensive care unit. After discharge, amisulpride treatment was introduced. It is of great importance that these cardiovascular symptoms are not overlooked in the course of clozapine treatment. Early diagnosis and treatment play a crucial role, and complaints such as fever, shortness of breath, palpitations, and fatigue must be taken into account in patients receiving clozapine. No relapse of psychotic symptoms was observed during a 7-month follow-up period, but a fraction of the cardiac symptoms persisted.